I have had an issue with my vision every few months which is similar to a floater but I don't believe that is what it is occurring. It always starts as a small point that expands along a linearly along a line (usually curved). The line is populated with small straight lines pointing in random directions along the base line. These small straight lines seem to be each a different color. From start to finish the episode last approximately 30 minutes. It appears to affect both eyes. It usually progresses from the small spot and expands past my field of vision. It also never seems to appear in the center of my vision but always slightly off the center of vision. There is usually a few months between episodes but I have had them multiple times with in the same month. Any ideas on what this is?
I have the same problem as you describe. The first onset was about a year prior to my loss of sight in one eye due to stroke of the optical nerve (Anterior Ischemic Optical Neuropathy or AION). The Neuro-Opthamologist who diagnosed the AION was dismissive of my report of the earlier "shimmering irregular halos which expanded and eventually dissipated." The cause is evidently not in the eye or optic nerve itself, but in the visual cortex. He was unconcerned since he was convinced there was no connection between the "shimmering halo" effect and my later AION. The AION (stroke) was likely a result of my unmonitored high blood pressure at the time (200/160), which is now controlled and in the safe, normal range. The shimmering halo effect still appears periodically, about quarterly. It causes me to discontinue whatever visual activity in which I'm engaged for about 15 minutes until it dissipates.
Assuming that this symptom is exactly the same every time and it is not increasing in frequency or severity, your health is otherwise good and there is no reason to suspect any serious vascular disease, this sounds very much like a migraine type issue which can be totally limited to the visual system.
If annoying or changing in severity or frequency, please consult your primary care doctor or neurologist for further evaluation and possibly preventative treatment.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.